Alert archive / Wyoming / Red Flag Warnings in 2020
Red Flag Warning 14, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Jul 23, 2020, 3:02 AM MDT. It took effect at Jul 23, 2020, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2020, 3:02 AM MDT (09:02 UTC)
- In effect from
- Jul 23, 2020, 11:00 AM MDT
- Expired
- Jul 23, 2020, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Cheyenne, WY
The text
As transmitted.
441 WWUS85 KCYS 230902 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 302 AM MDT Thu Jul 23 2020 ...RED FLAG WARNING FOR CENTRAL AND NORTHERN CONVERSE COUNTY, AND NIOBRARA COUNTY... .Hot temperatures combined with dry conditions will occur by afternoon and persist through the evening across central and northern Converse County, and Niobrara County. WYZ301-240000- /O.NEW.KCYS.FW.W.0014.200723T1700Z-200724T0200Z/ Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- 302 AM MDT Thu Jul 23 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 301... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from 11 AM this morning to 8 PM MDT this evening. * AFFECTED AREA...Fire weather zone 301. * WIND...West to southwest winds 15 to 20 mph, with gusts up to 30 mph. * HUMIDITY...As low as 14 percent. * HAINES... 3 to 4 * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WILLS
2 follow-up statements
357 WWUS85 KCYS 232047 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 247 PM MDT Thu Jul 23 2020 ...RED FLAG WARNING FOR CENTRAL AND NORTHERN CONVERSE COUNTY, AND NIOBRARA COUNTY... .Hot temperatures combined with dry conditions will continue through the evening across central and northern Converse County, and Niobrara County. WYZ301-240200- /O.CON.KCYS.FW.W.0014.000000T0000Z-200724T0200Z/ Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- 247 PM MDT Thu Jul 23 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 301... * AFFECTED AREA...Fire weather zone 301. * WIND...West to southwest winds 15 to 20 mph, with gusts up to 30 mph. * HUMIDITY...As low as 14 percent. * HAINES... 3 to 4 * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
018 WWUS85 KCYS 240159 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 759 PM MDT Thu Jul 23 2020 ...THE RED FLAG WARNING FOR CENTRAL AND NORTHERN CONVERSE COUNTY, AND NIOBRARA COUNTY WILL EXPIRE AT 8 PM MDT... WYZ301-240300- /O.EXP.KCYS.FW.W.0014.000000T0000Z-200724T0200Z/ Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- 759 PM MDT Thu Jul 23 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 301... Winds are decreasing and relative humidities are increasing, therefore, the warning is being allowed to expire at the top of the hour. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Jul 22, 7:43 PM MDT, 7 hours 19 minutes earlier.
Area forecast discussion, Jul 22, 7:43 PM MDT, 7 hours 19 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 743 PM MDT Wed Jul 22 2020 .UPDATE... Issued at 737 PM MDT Wed Jul 22 2020 Areas of heavy rainfall have developed across the south Laramie Range and to its east. A small stream flood advisory will remain in effect through 9:45 pm tonight in northwest Laramie County to cover the flood threat due to the large amount of radar estimated rainfall being observed. Lighter rainfall has been noted further north and west. Rainfall and thunderstorms should continue to about midnight until a shortwave embedded within a southwesterly flow aloft finally passes. A quiet night is in store for the remainder of the night, with fog possible where the heavy rainfall occurred and have made this adjustment to the forecast. && .SHORT TERM...(late this afternoon through Thursday) Issued at 200 PM MDT Wed Jul 22 2020 Compared to this time yesterday, convection early this afternoon was limited to scattered CU forming over the higher terrain. HRRR/RAP soundings revealed a capping inversion around 700mb, with upwards of -300 surface- based convective inhibition. The 18Z HRRR progs isolated thunderstorms developing along the I-25 corridor by 22Z, with a greater coverage of convection spreading northeast from western and central CO into south central WY after 00Z. Despite SBCAPEs of 2000-3000 j/kg east of the Laramie Range, around 25 kt 0-6 km shear will result in a few strong storms capable of gusty outflow winds and possibly small hail. Most shower/thunderstorm activity will wane later this evening, with isolated elevated convection possible over the northeast plains late tonight and early Thursday morning. Isolated to scattered afternoon convection develops across the southern 2/3 of the CWA Thursday. SBCAPEs are progged from 500-1000 j/kg range with weak 0-6 km shear. Severe threat will be low, with isolated strong storms with gusty winds and small hail possible. It will be warm with highs in the 70s and 80s west of I-25, and 90s to the east. .LONG TERM...(Thursday night through Tuesday) Issued at 311 AM MDT Wed Jul 22 2020 Upper level ridge will continue to persist over the intermountain west for the medium range to long range forecast. Split flow due to a weak upper level low at the the base of a shortwave trough Friday night into Saturday will help with a monsoon moisture plume surge toward the Central Rocky Mountains/Front Range/Laramie Range. 700mb temps on model guidance show pockets of lower temperatures in the 8C- 12C range most likely due to cold pooling associated with convective cell migration to the north and northeast overnight into Saturday morning. Diurnal heating coupled with modest low level southwest airflow from the 4 corners region will advect warm air into the region. Would not be surprised to see high temperatures crest 90-100 degrees east of the Laramie Range for Saturday. Continued surges of monsoon moisture and afternoon convection look to limit afternoon highs for Sunday, Monday, and Tuesday despite atmospheric ridging present in the upper levels. Overall, a fairly active weather pattern is favored for the extended period with above average temperatures for the CWA as well. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 509 PM MDT Wed Jul 22 2020 A few showers and storms over far se Wy this evening with vcts affecting KLAR. Other showers may move north out of Colorado for a time this evening as well. Otherwise VFR expected to prevail with monsoonal moisture resulting in fairly widespread mid and high clouds over the area through Thursday. && .FIRE WEATHER... Issued at 123 PM MDT Wed Jul 22 2020 A ridge of high pressure aloft will be situated over the central and southern Great Plains for the next several days. Clockwise flow around the ridge will draw monsoonal moisture from the Four Corners into the bi-state region. Instability combined with weak upper level disturbances will produce isolated to scattered mainly afternoon and evening showers and thunderstorms. Winds will be light to moderate, except variable and gusty near thunderstorms. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...AB SHORT TERM...MAJ LONG TERM...BMW AVIATION...RE FIRE WEATHER...MAJ
Hazardous weather outlook, Jul 22, 6:49 AM MDT, 20 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 649 AM MDT Wed Jul 22 2020 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 231300- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 649 AM MDT Wed Jul 22 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated showers and thunderstorms are possible over the high plains of southeast Wyoming and the western Nebraska Panhandle this afternoon and evening. Storms may be strong to severe, with hail up to quarter size the primary hazard. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Daily chances for thunderstorms can be expected over the next several days. .Spotter information statement... Spotter activation is not anticipated. WYZ104-105-109>115-231300- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 649 AM MDT Wed Jul 22 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected west of the Laramie Range late this afternoon through this evening. A few storms may produce gusty winds in excess of 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Daily chances for thunderstorms can be expected over the next several days. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 22, 9:04 PM MDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
904 PM MDT WED JUL 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM TSTM WND DMG 4 E HARRISBURG 41.54N 103.66W
07/21/2020 BANNER NE EMERGENCY MNGR
TWO EMPTY AND UN-ANCHORED 10X14
OUTBUILDINGS, LOCATED NORTH OF THE DOUBLE L
CAFE, ON HWY 71 4 MILES SE OF HARRISBURG,
NE, WERE FLIPPED UPSIDE DOWN BY WIND,
ESTIMATED TO BE ABOUT 55 MPH. THE
OUTBUILDINGS ARE ALL WOOD CONSTRUCTION AND
HAD NO AWNINGS OR OPEN GARAGE DOORS TO HELP
CATCH THE WIND. THEY WERE FOUND VIRTUALLY IN
THE SAME LOCATION THEY WERE BEFORE THE WIND,
JUST UPSIDE DOWN.
&&
ABSpecial weather statement, Jul 22, 9:17 PM MDT, 5 hours 45 minutes before
Special Weather Statement National Weather Service Cheyenne WY 917 PM MDT Wed Jul 22 2020 WYZ117-118-230400- Central Laramie County WY-South Laramie Range Foothills WY- 917 PM MDT Wed Jul 22 2020 ...SPECIAL WEATHER STATEMENT... At 914 PM MDT, Doppler radar was tracking a strong thunderstorm near Rockport, or 10 miles south of Cheyenne, moving north at 25 mph. The storm should pass across the Cheyenne area around 930 PM. Pea size hail and winds in excess of 30 mph will be possible with this storm. Brief heavy rain is also expected. Locations impacted include... Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North Cheyenne and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 2 and 21. Interstate 80 in Wyoming between mile markers 356 and 372. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4129 10498 4132 10460 4100 10462 4100 10490 TIME...MOT...LOC 0314Z 174DEG 24KT 4099 10476 Emanuel
Special weather statement, Jul 22, 9:36 PM MDT, 5 hours 26 minutes before
Special Weather Statement National Weather Service Cheyenne WY 936 PM MDT Wed Jul 22 2020 WYZ117-118-230415- Central Laramie County WY-South Laramie Range Foothills WY- 936 PM MDT Wed Jul 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 1015 PM MDT... At 933 PM MDT, Doppler radar was tracking a strong thunderstorm near Cheyenne, moving north at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North Cheyenne and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 2 and 26. Interstate 80 in Wyoming between mile markers 356 and 374. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4107 10459 4101 10492 4135 10496 4142 10453 TIME...MOT...LOC 0333Z 178DEG 24KT 4112 10473 Emanuel
Special weather statement, Jul 22, 10:08 PM MDT, 4 hours 54 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1008 PM MDT Wed Jul 22 2020 WYZ108-117>119-230445- Goshen County WY-Central Laramie County WY- South Laramie Range Foothills WY-East Laramie County WY- 1008 PM MDT Wed Jul 22 2020 ...SPECIAL WEATHER STATEMENT... At 1006 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles southwest of Gun Barrel to 7 miles west of Cheyenne. Movement was north at 25 mph. Pea size hail and winds in excess of 30 mph will be possible with these storms. Heavy rain is also likely. Locations impacted include... Cheyenne, Ranchettes, North Cheyenne, Whitaker, Meriden Rest Area, Gun Barrel and Warren AFB. This includes Interstate 25 in Wyoming between mile markers 14 and 38. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4169 10427 4148 10509 4112 10505 4130 10434 TIME...MOT...LOC 0406Z 178DEG 20KT 4136 10446 4118 10500 Emanuel
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:19 PM MDT | Special Weather Statement | CYS | Albany | 41 min |
| Jul 22, 6:48 PM MDT | Areal Flood Advisory | CYS | Laramie | 3 hr |
| Jul 22, 7:03 PM MDT | Special Weather Statement | CYS | Laramie | 42 min |
| Jul 22, 9:17 PM MDT | Special Weather Statement | CYS | Laramie | 43 min |
| Jul 22, 9:36 PM MDT | Special Weather Statement | CYS | Laramie | 39 min |
| Jul 22, 10:08 PM MDT | Special Weather Statement | CYS | Laramie | 37 min |
Nearby
Red Flag Warnings in Wyoming, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.